Oklahoma, 2011

Tornadoes and Hail in Oklahoma, May 22, 2011

May 22, 2011 · NWS TSA · 38 events in 14 counties and zones

A very moist and very unstable air mass developed across eastern Oklahoma on the afternoon and evening of the 22nd as a dry line moved into the area from the west. Severe thunderstorms, including supercells, developed ahead of the dry line and moved across the area producing tornadoes, large hail up to softball size, and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
14
Property damage
$2.9 million
Crop damage
None recorded
Events
38

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A very moist and very unstable air mass developed across eastern Oklahoma on the afternoon and evening of the 22nd as a dry line moved into the area from the west. Severe thunderstorms, including supercells, developed ahead of the dry line and moved across the area producing tornadoes, large hail up to softball size, and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 22, 2:10 PM CST, 2 hours 17 minutes earlier.

Area forecast discussion, May 22, 2:10 PM CST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
310 PM CDT SUN MAY 22 2011

.DISCUSSION...
SEVERAL SEVERE WEATHER EPISODES EXPECTED OVER THE NEXT FEW DAYS.

DRYLINE CURRENTLY EXTENDS FROM SERN KS INTO SWRN OK...WITH AN
EXTREMELY UNSTABLE AIRMASS (CAPES PUSHING 5000 J/KG) ACROSS THE
FORECAST AREA. CONVECTION HAS RECENTLY IGNITED ALONG THE BOUNDARY IN
SERN KS...AND EXPECT STORMS TO CONTINUE TO GRADUALLY DEVELOP FARTHER
S AND E ACROSS NERN OK AND PERHAPS NWRN AR THE REMAINDER OF THE DAY
AND INTO THE EARLY EVENING. ISOLATED THUNDERSTORMS WILL BE POSSIBLE
FARTHER S ALONG THE DRYLINE...WHICH COULD IMPACT PARTS OF SERN OK.
GIVEN THE VERY HIGH INSTABILITY AND SUFFICIENT SHEAR...SUPERCELLS
ARE EXPECTED...VERY LARGE HAIL AND ISOLATED TORNADOES POSSIBLE.

CONVECTION SHOULD WANE LATER THIS EVENING WITH THE LOSS OF
HEATING...ALTHOUGH MODEL GUIDANCE IS SUGGESTING ADDITIONAL STORMS
ACROSS NE OK LATER TONIGHT/MONDAY MORNING ASSOCIATED WITH THE
STRENGTHENING LOW-LEVEL JET. ATMOSPHERE IS EXPECTED TO ONCE AGAIN
BECOME VERY UNSTABLE DURING THE AFTERNOON...WITH STORMS DEVELOPING
AS A STRONGER BAND OF MID-LEVEL WINDS PUNCHES E. POSSIBLE BOUNDARY
INTERACTIONS BETWEEN DRYLINE AND ANY LEFTOVER CONVECTIVE OUTFLOW(S)
COULD ENHANCE THE TORNADO POTENTIAL. HOW THE MORNING MCS EVOLVES
AND WHERE ANY LEFTOVER CONVECTIVE BOUNDARIES SETUP WILL BE CRUCIAL
IN DETERMINING THE BEST LOCATION OF ADDITIONAL SEVERE WEATHER FOR
MONDAY AFTERNOON.

YET ANOTHER SIGNIFICANT SEVERE WEATHER EVENT IS SHAPING UP FOR LATE
TUESDAY/TUESDAY NIGHT AS THE UPPER WAVE FINALLY EJECTS E INTO THE
CNTRL/SRN PLAINS. CONDITIONS MAY REMAINED CAPPED THROUGH MUCH OF THE
AFTERNOON...WITH STORMS DEVELOPING DURING THE EVENING NEAR THE
DEEPENING SFC LOW AND ALONG THE TRAILING DRYLINE. COMBINATION OF
STRONG INSTABILITY/50-60KT WLY MID-LEVEL JET/40-50KT SLY LOW-LEVEL
JET WILL SUPPORT ROTATING STORMS AS THE ACTIVITY SPREADS INTO ERN OK
DURING THE EVENING AND EVENTUALLY NW AR.

UPPER LOW AND ASSOCIATED FRONT WILL SLOWLY PUSH E OF THE AREA BY
WEDNESDAY/WEDNESDAY NIGHT. ANY STORMS WILL LIKELY BE CONFINED TO
ERN SECTIONS OF THE FORECAST AREA ON WEDNESDAY...WITH DRIER/COOLER
WEATHER FOR THE REMAINDER OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   70  81  69  85 /  40  70  80  20
FSM   68  84  68  84 /  30  50  50  20
MLC   71  82  71  84 /  40  30  40  20
BVO   68  79  68  85 /  40  60  80  20
FYV   66  78  67  81 /  40  50  70  30
BYV   66  79  64  81 /  40  60  80  30
MKO   69  81  68  83 /  40  50  60  20
MIO   68  80  67  83 /  40  60  80  30
F10   70  81  70  85 /  40  50  50  20
HHW   70  84  69  84 /  40  20  30  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...06
LONG TERM....18
Hazardous weather outlook, May 22, 4:04 PM CST, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
504 PM CDT SUN MAY 22 2011

ARZ001-002-010-011-019-020-029-OKZ049-053>076-231000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
504 PM CDT SUN MAY 22 2011

...SEVERE THUNDERSTORMS POSSIBLE THIS EVENING... INCLUDING THE
CHANCE FOR TORNADOES AND VERY LARGE HAIL...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ANY TIME.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ANY TIME.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...TONIGHT.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A DRYLINE
SITUATED ALONG THE WESTERN PERIPHERY OF THE FORECAST AREA. WITH A
VERY MOIST AND UNSTABLE AIRMASS IN PLACE... THIS ACTIVITY SHOULD
QUICKLY BECOME SEVERE AND MOVE NORTHEASTWARD ACROSS THE REGION.
THERE WILL BE A POSSIBILITY FOR TORNADOES AND VERY LARGE HAIL.

AS STORMS EVOLVE OVERNIGHT... THE THREAT WILL SLOWLY TRANSITION TO MORE
OF A STRAIGHT LINE WIND... LARGE HAIL...AND HEAVY RAINFALL EVENT.
FLASH FLOODING POTENTIAL WILL INCREASE OVERNIGHT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK LIKELY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY...SEVERE THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL...HEAVY RAIN POTENTIAL.
TUESDAY...SEVERE THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
WEDNESDAY...SEVERE THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
THURSDAY...NO HAZARDS.
FRIDAY...NO HAZARDS.
SATURDAY...NO HAZARDS.

EXTENDED DISCUSSION...
A LOW AMPLITUDE SHORTWAVE TROUGH IS EXPECTED TO MOVE NORTHEAST
ACROSS THE REGION ON MONDAY. THIS WILL COMBINE WITH THE MOIST AND
VERY UNSTABLE AIRMASS IN PLACE TO GENERATE WIDESPREAD THUNDERSTORM
ACTIVITY ALONG THE DRYLINE AND A LINGERING FRONTAL BOUNDARY NEAR
THE KANSAS BORDER. DISCRETE STORMS WILL POSE THE RISK OF VERY
LARGE HAIL AND POSSIBLY ISOLATED TORNADOES. STORMS WILL EVENTUALLY CONGEAL
INTO CLUSTERS WITH DAMAGING WIND AND LARGE HAIL POTENTIAL BY
MONDAY NIGHT... MAINLY OVER NORTHEAST OKLAHOMA. FLASH FLOODING
WILL CONTINUE TO BE A CONCERN...ESPECIALLY IF STORMS TRACK OVER
AREAS AFFECTED BY PREVIOUS ROUNDS OF STORMS.

A SIGNIFICANT PIECE OF SHORTWAVE TROUGH ENERGY IS EXPECTED TO
EJECT INTO THE SOUTHERN PLAINS ON TUESDAY. THUNDERSTORM
DEVELOPMENT IS LIKELY ALONG THE DRYLINE AND SURGING FRONT TUESDAY
NIGHT INTO WEDNESDAY.  SEVERE WEATHER POTENTIAL IS HIGH... AS A MOIST
AND UNSTABLE AIRMASS REMAINS IN PLACE... ALONG WITH AMPLE WIND SHEAR ON
THE SOUTH SIDE OF THE SHORTWAVE TROUGH.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
EMERGENCY MANAGERS WILL NEED TO MONITOR CONDITIONS AND FORECASTS
CLOSELY OVER THE NEXT SEVERAL DAYS... AS A PROLONGED PERIOD OF SEVERE
WEATHER IS LIKELY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, May 22, 4:17 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
517 PM CDT SUN MAY 22 2011

OKZ058-222245-
OTTAWA OK-
517 PM CDT SUN MAY 22 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 545 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     NORTHERN OTTAWA

AT 518 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST
OF COMMERCE...MOVING NORTHEAST AT 30 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...MIAMI...COMMERCE...OTTAWA...
PEORIA...QUAPAW...CARDIN...PICHER AND I-44 NEAR MILE MARKER 0.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3700 9461 3684 9461 3680 9494 3691 9500
      3695 9500 3698 9504 3700 9503 3699 9501
      3701 9500 3700 9462
TIME...MOT...LOC 2218Z 240DEG 24KT 3691 9490

The radar

The Tulsa radar (KINX), 108 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

20 hail, 12 tornado, 6 thunderstorm wind. Local standard time, as filed.

Hail, Ottawa

When
May 22, 4:27 PM CST
Where
Ottawa County, 2 mi S of Picher
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.951, -94.830

Hail, Craig

When
May 22, 5:07 PM CST
Where
Craig County, 3 mi E of Vinita
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.650, -95.096

Hail, Ottawa

When
May 22, 5:18 PM CST
Where
Ottawa County, 4 mi N of Peoria
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
36.978, -94.670

Hail, Wagoner

When
May 22, 5:22 PM CST
Where
Wagoner County, 2.17 mi NW of Neodesha
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
36.070, -95.460

Tornado, Delaware

When
May 22, 5:33 PM CST to 5:48 PM CST
Where
Delaware County, 1.87 mi S of Cleora to 3.5 mi N of Zena
Rating
EF2
Path length
6.7 mi
Path width
800 yd
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
36.553, -94.973

A tornado severely damaged several permanent homes, destroyed boat docks, damaged a number of other permanent homes, destroyed at least seven mobile homes, and snapped or uprooted many large trees. Maximum estimated wind in the tornado based on this damage was about 130 mph.

The tornado developed south of Cleora and moved almost due east over land. It then moved across a portion of Grand Lake and back over land north of Dennis, where it appeared to move sharply to the southeast across the northern portion of a peninsula. It likely then moved back over Grand Lake where it dissipated. Storm chasers, storm spotters, and a number of citizens witnessed this tornado.

Tornado, Wagoner

When
May 22, 5:42 PM CST to 5:48 PM CST
Where
Wagoner County, 2.63 mi ENE of Neodesha to 3.2 mi WNW of Yonkers
Rating
EF1
Path length
3.5 mi
Path width
300 yd
Reported by
NWS Storm Survey
Coordinates
36.058, -95.384

A tornado snapped or uprooted a number of large trees. Maximum estimated wind in the tornado based on this damage was about 105 mph.

Tornado, Delaware

When
May 22, 5:52 PM CST to 6:26 PM CST
Where
Delaware County, 1.91 mi SW of Dennis to 6.87 mi ESE of Grove Arpt
Rating
EF3
Path length
16.5 mi
Path width
1,550 yd
Continued into
McDonald, Mo (SGF)
Injuries
2 direct, 0 indirect
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
36.481, -94.895

This is the first of two segments of this tornado. The tornado developed about 2.5 miles west-southwest of Zena, moved east-northeast across Grand Lake and then south of Zena crossing Highway 59 just north of the intersection with Highway 127. Permanent homes were damaged, barns and outbuildings were destroyed, mobile homes were severely damaged, and large trees were snapped or uprooted. The intensity and width of the tornado increased east of Highway 59 where several permanent homes were severely damaged, two double wide mobile homes were destroyed with only small pieces of debris remaining hundreds of yards from the homesite, and many large trees were snapped or uprooted. This extent of damage continued to the state line where a permanent home was severely damaged, two mobile homes were destroyed, and a steel-framed building was destroyed. Two people were injured in the permanent home. Maximum estimated wind in the tornado based on this damage was about 140 mph. The tornado continued into McDonald County, Missouri for about another mile before dissipating.

Hail, Okfuskee

When
May 22, 6:00 PM CST
Where
Okfuskee County, 0.58 mi NNW of Weleetka
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.337, -96.135

Thunderstorm Wind, Okfuskee

When
May 22, 6:00 PM CST
Where
Okfuskee County, 0.57 mi NW of Weleetka
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.335, -96.138

Several trees were uprooted by strong thunderstorm winds.

Hail, Okmulgee

When
May 22, 6:07 PM CST
Where
Okmulgee County, Henryetta
Measured
0.88 in hail
Reported by
Public
Coordinates
35.450, -95.980

Hail, Cherokee

When
May 22, 6:10 PM CST
Where
Cherokee County, 2 mi N of Peggs
Measured
4.25 in hail
Reported by
Emergency Manager
Coordinates
36.109, -95.100

Tornado, Cherokee

When
May 22, 6:27 PM CST to 6:35 PM CST
Where
Cherokee County, 2.16 mi ESE of Peggs to 3.58 mi SSW of Teresita
Rating
EF1
Path length
3 mi
Path width
250 yd
Property damage
$70,000
Reported by
NWS Storm Survey
Coordinates
36.071, -95.063

A tornado destroyed a mobile home, damaged the roof of a permanent home, and snapped or uprooted large trees. Maximum estimated wind in the tornado based on this damage was about 110 mph.

Hail, Cherokee

When
May 22, 6:39 PM CST
Where
Cherokee County, 1.8 mi SSE of Moodys
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
36.007, -94.935

Hail, Cherokee

When
May 22, 6:42 PM CST
Where
Cherokee County, Peggs
Measured
2.75 in hail
Property damage
$50,000
Reported by
Public
Coordinates
36.080, -95.100

Hail, Okmulgee

When
May 22, 6:48 PM CST
Where
Okmulgee County, 5.77 mi WNW of Coalton
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
35.520, -96.060

Tornado, Cherokee

When
May 22, 6:50 PM CST
Where
Cherokee County, 3.21 mi W of Scraper
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
36.098, -94.887

A brief tornado witnessed by storm chasers developed over open country. No known damage occurred as a result of the tornado.

Thunderstorm Wind, Muskogee

When
May 22, 6:56 PM CST
Where
Muskogee County, 1.18 mi SSE of Muskogee Davis Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
35.656, -95.359

The ASOS at the Muskogee Davis Airport measured 60 mph thunderstorm wind gusts.

Tornado, Delaware

When
May 22, 7:13 PM CST to 7:25 PM CST
Where
Delaware County, 2.45 mi NW of Leach to 2.3 mi NNW of Twin Oaks
Rating
EF1
Path length
4.7 mi
Path width
400 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
36.229, -94.945

A tornado damaged several homes and barns, and snapped or uprooted a number of large trees. Maximum estimated wind in the tornado based on this damage was about 105 mph. Several storm chasers, storm spotters, and citizens witnessed this tornado.

Tornado, Adair

When
May 22, 7:14 PM CST to 7:19 PM CST
Where
Adair County, 2.78 mi NNE of Chewey to 4.69 mi NNE of Chewey
Rating
EF1
Path length
2 mi
Path width
200 yd
Continued into
Delaware, Ok (TSA)
Reported by
NWS Storm Survey
Coordinates
36.139, -94.757

This is the first of two segments of this tornado. In Adair County, this tornado uprooted large trees and snapped large tree limbs. Maximum estimated wind in the tornado based on this damage was about 95 mph. The tornado continued into Delaware County.

Tornado, Delaware

When
May 22, 7:19 PM CST to 7:27 PM CST
Where
Delaware County, 3.29 mi SW of Flint to 0.84 mi SSW of Flint
Rating
EF2
Path length
2.5 mi
Path width
200 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
36.162, -94.735

This is the second of two segments of this tornado. In Delaware County, this tornado severely damaged several homes in the Fiddler's Bend area and snapped or uprooted many trees. Maximum estimated wind in the tornado based on this damage was about 115 mph. Several citizens witnessed this tornado.

Hail, Muskogee

When
May 22, 7:23 PM CST
Where
Muskogee County, Muskogee
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.750, -95.370

Hail, Cherokee

When
May 22, 7:27 PM CST
Where
Cherokee County, Peggs
Measured
1.75 in hail
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
36.080, -95.100

Tornado, Delaware

When
May 22, 7:29 PM CST to 7:30 PM CST
Where
Delaware County, 1.32 mi NNE of Twin Oaks to 2.02 mi NE of Twin Oaks
Rating
EF0
Path length
1 mi
Path width
100 yd
Reported by
Storm Chaser
Coordinates
36.218, -94.843

A storm chaser witnessed a brief tornado over open country. No known damage occurred as a result of this tornado.

Tornado, Delaware

When
May 22, 7:30 PM CST to 7:37 PM CST
Where
Delaware County, 2.79 mi SW of Moseley to 0.17 mi E of Moseley
Rating
EF2
Path length
2.9 mi
Path width
350 yd
Injuries
12 direct, 0 indirect
Property damage
$400,000
Reported by
NWS Storm Survey
Coordinates
36.170, -94.664

A tornado destroyed six mobile homes, injuring twelve people, and rolled several vehicles. A number of large trees were snapped or uprooted and a barn was destroyed by the tornado. Maximum estimated wind in the tornado based on this damage was about 125 mph.

Tornado, Delaware

When
May 22, 7:36 PM CST to 7:40 PM CST
Where
Delaware County, 1.18 mi SSW of Moseley to 0.95 mi E of Moseley
Rating
EF1
Path length
1.7 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
36.184, -94.639

A tornado snapped or uprooted a number of large trees. Maximum estimated wind in the tornado based on this damage was about 105 mph.

Thunderstorm Wind, Mayes

When
May 22, 7:42 PM CST
Where
Mayes County, 2 mi E of Locust Grove
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.200, -95.134

An amateur radio operator estimated 60 mph thunderstorm wind gusts.

Tornado, Delaware

When
May 22, 7:44 PM CST to 7:45 PM CST
Where
Delaware County, 2.06 mi NNE of West Siloam Spgs to 2.56 mi NNE of West Siloam Spgs
Rating
EF1
Path length
0.5 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
36.197, -94.586

A tornado snapped or uprooted large trees. Maximum estimated wind in the tornado based on this damage was about 100 mph.

Hail, Pittsburg

When
May 22, 8:12 PM CST
Where
Pittsburg County, Mc Alester
Measured
0.88 in hail
Reported by
Public
Coordinates
34.930, -95.770

Thunderstorm Wind, Le Flore

When
May 22, 8:52 PM CST
Where
Le Flore County, 1.89 mi NW of Summerfield
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.898, -94.876

Emergency management personnel estimated 70 mph thunderstorm wind gusts. Large tree limbs were blown down.

Hail, Tulsa

When
May 22, 9:32 PM CST
Where
Tulsa County, 3.2 mi S of Tulsa
Measured
1 in hail
Reported by
Public
Coordinates
36.104, -95.940

Hail, Tulsa

When
May 22, 9:35 PM CST
Where
Tulsa County, 1.92 mi W of Alsuma
Measured
1.25 in hail
Reported by
Public
Coordinates
36.104, -95.904

Hail, Tulsa

When
May 22, 9:45 PM CST
Where
Tulsa County, 2.91 mi W of Alsuma
Measured
1.5 in hail
Reported by
Public
Coordinates
36.104, -95.922

Hail, Rogers

When
May 22, 9:45 PM CST
Where
Rogers County, 2 mi SE of Catoosa
Measured
2 in hail
Property damage
$15,000
Reported by
NWS Employee
Coordinates
36.160, -95.725

Hail, Tulsa

When
May 22, 9:46 PM CST
Where
Tulsa County, 2.3 mi SW of Garnett
Measured
2 in hail
Property damage
$25,000
Reported by
NWS Employee
Coordinates
36.149, -95.862

Thunderstorm Wind, Le Flore

When
May 22, 9:55 PM CST
Where
Le Flore County, Poteau
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.050, -94.620

Strong thunderstorm wind blew down trees and power lines across the county.

Thunderstorm Wind, Le Flore

When
May 22, 9:58 PM CST
Where
Le Flore County, 0.91 mi ENE of Cameron
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.136, -94.535

Emergency management personnel estimated 70 mph thunderstorm wind gusts with trees and power lines blown down.

Hail, Rogers

When
May 22, 10:05 PM CST
Where
Rogers County, 1 mi SSW of Catoosa
Measured
1.75 in hail
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
36.167, -95.757

Hail, Rogers

When
May 22, 10:53 PM CST
Where
Rogers County, 1 mi NNE of Verdigris
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.243, -95.673

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyThe tornado archive for Oklahoma, 2011Warnings in Oklahoma, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310309, 310310, 310312, 310313, 310045, 310047, 310331, 310314, 310315, 310316, 310317, 310052, 310320, 310322, 310323, 310600, 310325, 310055, 310058, 310059, 310327, 310329, 310057, 310271, 310282, 310330, 310297, 310332, 310333, 310334, 310336, 310337, 310338, 310341, 310342, 310344, 310345, 310346.